Swiss giant, Novartis, had issues a Dear Doctor letter to highlight a potential for a serious skin reaction amongst people taking its epilepsy drug, Trileptal (oxcarbazepine).
In particular, the firm notes that the serious reaction, including Stevens-Johnson syndrome and toxic epidermal necrolysis, have been reported in both children and adults prescribed the medicine. “Such serious skin reactions may be life-threatening, and some patients have required hospitalisation with very rare reports of fatal outcome,” Novartis said in the letter. Reports of these conditions were three- to ten-fold higher than in the general population. “Therefore, if a patient develops a skin reaction while taking Trileptal, consideration should be given to discontinuing Trileptal use and prescribing another anti-epileptic medication,” the firm advises.
Novartis has also updated the warning label to highlight the risk of multi-organ hypersensitivity reactions that have been reported in association with Trileptal use. There have been a “limited number” of reports, many of which resulted in hospitalisation and some were considered life threatening. Signs and symptoms of this disorder were diverse; however, the firm says that patients typically presented with fever and rash associated with other organ system involvement.